Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Albuquerque, NM

July 11, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2018, 12:05 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2018, 12:05 PM MDT (18:05 UTC)
Expired
Jul 11, 2018, 2:47 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 224 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 1:05 PM MDTFLASH FLOOD3 W Cimarron, NM4-5 FOOT SURGE OF WATER OBSERVED ALONG THE CIMARRON RIVER JUST WEST OF CIMARRON. 0.64 INCHES OF RAIN MEASURED IN THE MIDDLE OF THE UTE PARK BURN SCAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WGUS55 KABQ 111805
FFWABQ
NMC007-112100-
/O.NEW.KABQ.FF.W.0024.180711T1805Z-180711T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1205 PM MDT WED JUL 11 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Western Colfax County in northeastern New Mexico...

* Until 300 PM MDT.

* At 1203 PM MDT, Doppler radar indicated heavy rain from slow-
  moving thunderstorms approaching the Ute Park area and U.S. 64 
  near and just east of Ute Park. Flash flooding is expected to 
  begin shortly as heavy rain begins to fall on the Ute Park burn 
  scar.

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening flooding of creeks, roads and normally dry arroyos
is likely. The heavy rains will likely trigger rockslides, mudslides
and debris flows in steep terrain, especially near the burn area.

Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.

&&

LAT...LON 3663 10513 3660 10492 3646 10489 3648 10515

$$

KJ
2 follow-up statements
244 
WGUS75 KABQ 111850
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1250 PM MDT WED JUL 11 2018

NMC007-112100-
/O.CON.KABQ.FF.W.0024.000000T0000Z-180711T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
1250 PM MDT WED JUL 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR
WESTERN COLFAX COUNTY...

At 1246 PM MDT, emergency management reported heavy rain and hail up 
to one quarter inch in diameter on the west side of Cimarron as well 
as rapidly rising water in the Cimarron River. U.S. Highway 64 
remains closed between Eagle Nest and Cimarron.   The heaviest 
thunderstorm rains had shifted east east and southeast of the Ute 
Park burn scar but the threat for flash flooding and debris flow to 
the U.S. 64 corridor will remain very high.   Radar estimated 
rainfall totals between one-half and one inch are indicated to have 
impacted the burn scar.  The slow-moving storms will continue to 
generally drift toward the south or southeast at less than 10 mph 
although erratic and nearly stationary storm motions may be 
observed. 

This will impact the Ute Park fire burn scar including but not 
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River 
and the Philmont Scout Ranch backcountry as well as Ute Park 
including Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening flooding of creeks, roads and normally dry arroyos
is likely. The heavy rains will likely trigger rockslides, mudslides
and debris flows in steep terrain, especially near the burn area.

Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.

&&

LAT...LON 3663 10513 3660 10492 3646 10489 3648 10515

$$

KJ
294 
WGUS75 KABQ 112047
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
247 PM MDT WED JUL 11 2018

NMC007-112056-
/O.CAN.KABQ.FF.W.0024.000000T0000Z-180711T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
247 PM MDT WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3663 10513 3660 10492 3646 10489 3648 10515

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:46 AM MDT, 19 minutes earlier.

Area forecast discussion, Jul 11, 11:46 AM MDT, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT Wed Jul 11 2018

.AVIATION...
18Z TAF CYCLE
Aviation hazards will be focused on thunderstorms today and tonight.
Cells are already quickly sprouting over the high terrain of
northern and central New Mexico, and will continue to expand in
coverage through the afternoon, rolling into adjacent valleys and
lowlands this evening. Stronger storms will be capable of locally
heavy rainfall, brief MVFR/IFR conditions, gusty downburst winds, and
small hail. Storm coverage is expected to decrease significantly
after midnight with even more storms redeveloping on Thursday.

52

&&

.PREV DISCUSSION...250 AM MDT Wed Jul 11 2018...
.SYNOPSIS...
A notable change in the weather pattern across northern and central
New Mexico is expected to begin later this afternoon and this
evening, as subtropical moisture moves northward across the region.
Coverage of showers and thunderstorms will increase this afternoon
and evening across the north central, south central and southwest
portions of the state with the threat of localized flash flooding.
An upper level low will develop over the region Thursday and Friday
which combined with another surge of moisture will produce greater
coverage of showers and thunderstorms with the potential for flash
flooding. The upper level low will drift westward Saturday and
Sunday, and scattered storms will continue across central and
western New Mexico. There will be sufficient moisture in place
Monday and Tuesday for at least isolated to scattered showers and
thunderstorms across the region. Daytime temperatures will be mainly
below normal through Tuesday.

&&

.DISCUSSION...
As a strong upper level high moves eastward from the central Plains
states to the middle MS Valley today through this evening, a
southerly flow of subtropical moisture will move across northern and
central NM. The GFS shows precipitable water increasing to near 1.25
inches over southern portions of central NM and to around 1.0 inch
across the northern tier of the state. Strong surface and boundary
layer heating ahead of this increase in mid and upper level moisture
will destabilize the atmosphere, and scattered to low-end
numerous showers and thunderstorms will develop this afternoon and
evening across most of northern and central NM. Development will be
favored in the south central mountains, the southwest mountains and
the north central mountains, where flash flood watches will be in
effect from 18Z today through 06Z Thursday. A compact upper low which
is centered over the OK panhandle early this morning will retrograde
westward today and will be located over south central CO this
evening. This feature may provide some additional lift for showers
and thunderstorm development over the north central mountains on NM
late this afternoon and evening. Burn scar areas will be particularly
vulnerable to flash flooding.

On Thursday, models show the upper low transitioning to an upper
level trough extending from southern NM northward to southern CO. The
GFS and NAM project that subtropical moisture will deepen across NM
Thursday afternoon and evening with precipitable water values
increasing to between 1.25 and 1.50 inches across the entire area.
Coverage of showers and thunderstorms will increase to scattered to
numerous across NM Thursday with the threat of flash flooding
expanding given slow storm motion. GFS and ECMWF show a strong upper
level high forming over the Great Basin Friday. The upper level
trough over NM will move little Friday between the upper level high
to the west and the upper level high over the middle MS Valley.
Precipitable water values Friday may increase slightly above 1.50
inches across portions the region. Cloud cover and slightly lower
daytime temperatures will inhibit convection Friday, but this may be
overcome by the general synoptic lift provided by the upper level
trough. Scattered to numerous showers and thunderstorms are again
expected Friday and Friday night with a continued threat of flash
flooding due to slow storm motion.

Models are showing the upper level trough drifting westward across
western NM Saturday and over eastern AZ by Sunday. Shower and
thunderstorm activity this weekend will likely become isolated across
the eastern plains, but scattered activity across central and
western should continue. The GFS pushes a backdoor cold front across
eastern and central NM Monday, indicating an increase in convective
activity across these areas Monday through monday night. The ECMWF
shows a decrease in activity, as a ridge of high pressure builds in
from the northwest Monday. Tuesday and Wednesday appear to be days
when moisture in place will recycle each day with isolated to
scattered coverage. The ECMWF shows a shortwave trough crossing
northern NM on Wednesday and greater storm coverage.

Daytime temperatures through Tuesday look to be slightly below to
below normal across the region. Friday looks to be the coolest day
with highs 4 to 12 degrees below normal.

28

&&

.FIRE WEATHER...

PWATs are trending up and will continue to do so for the next
couple of days leading to increased humidity and coverage of
wetting storms, with locally heavy rainfall and the potential for
burn scar flooding. Thursday, Friday and Saturday look to be the
peak days with well above normal atmospheric moisture and
widespread wetting rainfall. This due to a stalled easterly
wave over New Mexico in between two upper high centers, one over
southern Nevada and the other over the middle Mississippi River
Valley. Daytime temperatures will be below normal during this period
due to added cloud cover and rain-cooling. There is some
disagreement among the medium range model solutions, but at some
point early to mid next week a backdoor front will push in and
recharge moisture across the area leading to another uptick in
storm coverage.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ508>515-526.

&&
Hazardous weather outlook, Jul 11, 3:01 AM MDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 AM MDT Wed Jul 11 2018

NMZ501>540-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
301 AM MDT Wed Jul 11 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered thunderstorms across the northern mountains and portions
of southwest and south central New Mexico are expected today.
Stronger thunderstorms will have the potential to produce heavy
rainfall and localized areas of flash flooding this afternoon and
evening, especially near recent and older burn scars.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected Thursday and Friday.
Storm motions will be slow and heavy rainfall is likely. This may
lead to areas of flash flooding, especially near recent and older
burn scars. Isolated locations may receive up to 2 to 3 inches of
rainfall. A few storms may also produce small hail and wind gusts to
50 mph. Scattered storms across central and western New Mexico will
continue the threat of flash flooding Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:12 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jul 11, 11:58 AM MDTAreal Flood AdvisoryABQColfax2 hr
Jul 11, 12:19 PM MDTAreal Flood AdvisoryABQSan Miguel116 min
Jul 11, 12:27 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 11, 12:27 PM MDTAreal Flood AdvisoryABQMora2 hr
Jul 11, 12:43 PM MDTSpecial Weather StatementABQColfax32 min
Jul 11, 1:07 PM MDTFlash Flood WarningABQColfax2 hr
Jul 11, 1:35 PM MDTAreal Flood AdvisoryABQCatron115 min
Jul 11, 2:14 PM MDTAreal Flood AdvisoryABQTaos2 hr
Jul 11, 2:31 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Jul 11, 2:41 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora2 hr
Jul 11, 2:50 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos115 min
Jul 11, 2:56 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance2 hr
Jul 11, 3:03 PM MDTSpecial Weather StatementABQBernalillo42 min
Jul 11, 3:17 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos88 min
Jul 11, 3:22 PM MDTAreal Flood AdvisoryABQSan Miguel113 min
Jul 11, 3:26 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 11, 3:39 PM MDTFlash Flood WatchABQ35 hr
Jul 11, 4:03 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel87 min
Jul 11, 4:23 PM MDTAreal Flood AdvisoryABQBernalillo82 min
Jul 11, 4:41 PM MDTAreal Flood AdvisoryABQSandoval94 min
Jul 11, 4:47 PM MDTSpecial Weather StatementABQBernalillo43 min
Jul 11, 4:54 PM MDTAreal Flood AdvisoryABQTorrance, Valencia51 min
Jul 11, 5:01 PM MDTSpecial Weather StatementABQTorrance29 min
Jul 11, 5:16 PM MDTSpecial Weather StatementABQSan Miguel44 min
Jul 11, 5:48 PM MDTAreal Flood AdvisoryABQValencia87 min
Jul 11, 5:57 PM MDTSpecial Weather StatementABQValencia33 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.